Home

Tvp2020 09 omslag kijk verder

Tijdschrift voor Psychiatrie 62 (2020) 5, 358 - 367

Review article

Delirium due to intoxication with quetiapine: a systematic literature review

S. Crombez, V. Van den Wijngaert, K. Demyttenaere, J. De Fruyt

background Quetiapine is a frequently prescribed antipsychotic and therefore often used in overdose. Delirium (with anticholinergic delirium as a specific condition) is described as a serious complication of quetiapine intoxication.
aim To assess the scientific literature on delirium as a side effect of quetiapine intoxication: incidence, symptoms and treatment.
method A systematic Medline literature search.
results The systematic literature search resulted in 36 papers: 11 cohort studies, 24 case reports (22 papers) and 3 review papers. The reported incidence varied greatly, probably due to different quality of assessment. The clinical picture is characterized by a varying combination of peripheral and central symptoms, with agitation occurring frequently. Treatment is mainly supportive. Physostigmine is described as a specific treatment for anticholinergic delirium/toxidrome. Effectiveness of other pharmacological interventions remains unclear.
conclusion Delirium due to quetiapine intoxication is described repeatedly. Presumably there is an underreporting of this condition and associated symptoms. Better knowledge could lead to better detection and treatment.

keywords agitation, delirium, intoxication, quetiapine